Sudbury

Outreach worker says use of naloxone on the rise in Sudbury

A community outreach worker in Sudbury says the administration of a life-saving medication used to stop drug overdoses is on the rise in Sudbury.

Réseau Access Network just one organization in Sudbury that distributes naloxone kits

A community outreach worker in Sudbury says the administration of a life-saving medication used to stop drug overdoses is on the rise in Sudbury.

Lisa Toner works for the Réseau Access Network, which is just one organization among several in the city that distributes naloxone kits.

She says their records alone show 38 reports of it being used from October to December last year.

Toner says in reality, use of the kits is growing as her records show it was used much more in the past year.

"I couldn't imagine the devastation that our community would be seeing in the number of fatal overdoses if naloxone wasn't readily available to the population," she said.

She sees the growth in use among drug users themselves, rather than by paramedics or outreach workers.

"Sometimes it might be a partner, a roommate, a family member [or] a friend," she said.

"But a lot of times, the numbers that we're seeing in the reports that we're getting back from community members are individuals who are using drugs in the community are the biggest responders to overdoses and the use of naloxone."

'Higher risk of overdose'

Toner says there is a "toxic drug supply crisis" happening in Sudbury and across the country.

"What I'm talking about is fentanyl being found in a lot of street drugs," she said.

"It has increased the risk that an overdose is going to occur and put people who are using drugs at a higher risk of overdose."

Sudbury's Emergency Medical Services reports paramedics administered naloxone six times in December, but Toner says many people don't call 911 for help for fear of being prosecuted for having drugs, so they aren't counted in statistics.

As for how many of the overdoses are fatal, Toner says that's difficult to determine.

"When you're talking about coroners reports and not necessarily getting that toxicity back, so knowing that there was fentanyl or an opioid present that caused the fatal overdose," she explained.

"Respiratory distress or cardiac arrest sometimes is what ends up being on the paperwork. So it's challenging for those numbers to be really accurate and for us to have a really good picture of what's happening our community."

With files from Kate Rutherford

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.